New York, 2004Damaging Wind in New York, July 14, 2004
July 14, 2004 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 14, 1:50 AM EST, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 14, 1:50 AM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 AM EDT WED JUL 14 2004
.SYNOPSIS...
BIG PICTURE...NRN HEMISPHERE 500 MB PATTERN HAS A BIT OF A COLD
SEASON LOOK TO IT...AS WELL AS A +PNA SKEW...WITH COLD CORE LOW OVER
HUDSON BAY AND A GENERAL TROUGHINESS OVER ERN NOAM. MED-LONG RANGE
MODELS INICATING THIS PATTERN WILL PERSIST AT LEAST INTO EARLY NEXT
WEEK.
&&
.SHORT TERM (TODAY - FRI)...
TODAY-TONIGHT...CURRENTLY WATCHING MCS MOVING OUT OF MICHIGAN AND
INTO LONDON PLAIN. SYSTEM IS ASSOCIATED WITH COMPACT 500 MB WAVE
ROTATING AROUND CLOSED LOW OVER UP OF MICHIGAN. THIS WAVE WILL
CRASH INTO DWONSTREAM 500 MB RIDGE...AND SHOULD WEAKEN....BUT
PROBABLY NOT ENOUGH SO THAT THAT MCS DISINTEGRATES...BUT ENOUGH
WEAKEN SHOULD OCCUR THAT IT BECOMES A WEAK CLUSTER OF SHRA...WITH
SOME EMBEDDED TSRA. BASED ON CURRENT MOVEMENT AND TRENDS...MOST
SIGNIFINGANT PART OF SYSTEM WILL PASS S OF CWA...AND PRECIP
ASSOCIATED WITH SYSTEM SHOULD REACH WRN ZONES AROUND 09Z. MODELS
SUGGESTING CLOSED LOW TIGHTENS UP AND ACTUALLY SHOWS SIGNS OF A
BRIEF NEG TILT OVER THE NEXT 18 HOURS. MODELS ALSO INDICATING A
WEAK COUPLED JET STRUCTURE DEVELOPING OVER CWA BY THIS AFTERNOON.
SEEMS LIKE IT WOULD BE HARD NOT TO SEE NUMEROUS SHRA/TSRA DEVELOPING
DURING THE COURSE OF THE DAY INTO TONIGHT. IF THIS WERE
NOVEMBER...THE DECISION TO THROW CAT POPS OUT THERE WOULD BE
EASY...BUT IN JULY ITS MORE ABOUT CONVECTION AND THUS COVERAGE...SO
WILL GO LKLY...AS THERE MAY ACTUALLY BE SOME AREAS THAT SEE NO
RAIN. OTHER ISSUE IS OF COURSE HEAVY RAIN...CLOSED SYSTEMS IN JULY
ARE NOTORIOUS FOR PRODUCING HIGHLY LOCALIZED FLOODING...BUT IT WOULD
BE JUST THAT...LOCALIZED...AND TOO HARD TO PINPOINT TO ISSUE ANY
FLAGS. WILL CONT THE LKLY TONIGHT...DON/T REALLY EXPECT ANY CHANGES
TO OCCUR...EXCEPT THAT LOSS OF HEATING MAY REDUCE COVERAGE...AND JET
STRUCTURE BECOMES LESS FAVORABLE...WITH WEAKENING UPPER LVL
DIVERGENCE.
THU-FRI...CLOSED LOW BEGINS TO SLOWLY LIFT EAST AND FILL DURING THIS
PERIOD. MOST OF CWA WILL BE ON WEST SIDE OF TROUGH AXIS...BUT WAVES
WILL BE ROTATING AROUND SYTEM...SO WILL GO WITH CHC POPS...AND WILL
WAIT FOR LATER PERIODS TO FINE TUNE TIMING.
&&
.LONG TERM...
SLOW IMPRVMT THEN BEGINS AS DRIER AIR MVES IN ARND THE BASE OF THE
LOW AND THE LOW BEGINS TO MOVE OUT FRI NIGHT. HOWEVER...LARGER
SCALE TROUGH PATTERN WILL EXIST THROUGH THE WEEKEND.
&&
.AVIATION...
ONE BROKEN LINE OF TSRA MOVING ACROSS SRN TIER/NE PA AND COULD
EFFECT KAVP NEXT HOUR OR SO. MORE SIGNIFICANT WILL BE REMNANTS OF
MCS CURRENTLY OVER LAKE ERIE/SW ONT...WHICH SHOULD HIT
KELM/KITH/KSYR BETWEEN 09 AND 12Z. IN GENERAL CIGS WILL IMPROVE
OVER THE NEXT FEW HOURS...THOUGH VISBYS COULD DROP IN BR. VFR/MVFR
CIGS WILL CONTINUE THROUGH TODAY...WITH TEMP IFR CONDS IN SHRA/TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&
CEMPA
Hazardous weather outlook, Jul 14, 2:53 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 AM EDT WED JUL 14 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141030-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
353 AM EDT WED JUL 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS THE LOWER
GREAT LAKES AND INTO UPSTATE NEW YORK TODAY AND TONIGHT. THIS
SYSTEM WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS IN CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA. ANY STORMS WILL BE SLOW MOVING
AND CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHILE AN ISOLATED
STORM OR TO COULD PRODUCE FLOODING TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
MJC
Thunderstorm Wind, Steuben
- When
- July 14, 8:00 AM EST
- Where
- Steuben County, West Caton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.083, -77.067
Thunderstorm winds downed a large tree onto West Caton Road in West Caton. The tree completely blocked the road and narrowly missed a house across the street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, July 14, 2004$18 million · F3 · 1 event
- Hail and Damaging Winds in Mississippi, July 14, 2004$269,000 · 2 in hail · 27 events
- Tornado in Pennsylvania, July 14, 2004$100,000 · F1 · 1 event
- Tornado and Hail in Maryland, July 14, 2004$58,000 · F1 · 10 events
- Hail and Damaging Wind in North Carolina, July 14, 2004$160,000 · 1 in hail · 7 events
- Tornadoes and Flash Flooding in Alabama, July 14, 20041 injured · $25,000 · F0 · 36 events
- Damaging Winds and Lightning Strikes in New York, July 14, 2004$75,000 · 50 kt wind · 4 events
- Damaging Wind in Tennessee, July 14, 2004$50,000 · 65 kt wind · 1 event
- Flash Flood in California, July 14, 2004$50,000 · 1 event
- Hail and Damaging Winds in Virginia, July 14, 2004$22,000 · 1.75 in hail · 15 events
- Damaging Wind in Alabama, July 14, 2004$34,000 · 52 kt wind · 1 event
- Wildfire in California, July 14, 20043 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415990.